Wednesday, September 5, 2012

Subtle symptoms of uncommon serious medication side effects


 Reviewing the side effect of ACE inhibitors and ARB's is important because the side effects are often subtle and overlooked as a possible cause of seemingly unrelated problems.The list of symptoms include ;

     #1  persistent dry cough
     #2  recurrent transient episodes of sudden onset unexplained lower chest or abdominal pain often 
           associated transient elevations  liver enzyme test. More common causes of these symptoms such 
           as heart attack , gall bladder and other gastrointestinal diseases have to be considered and
           ruled out before considering  ACE inhibitor caused visceral angioedema . However discussing 
           angioedema  with your doctor and switching to a different blood pressure medication while the
           evaluation of symptoms is in progress is a good idea. The symptoms stop when ACE inhibitors
          are discontinued.
    #3  Recurrent localized bee sting like swelling and itching on one part of your body. 
          These symptoms are often mistaken for insect bites and months can pass between episodes. The
          hint that it is not an insect bite  is that it occurs in the same spot , such as the top of your foot or 
          hand.
   #4    Transient swelling and tingling of one side of your tongue or throat. 
           These symptoms can become an emergency.  Contact your doctor or go to  an emergency
           room . It is ok to remind your doctor of ACE or ARB caused angioedema.

I suggest that you read attached copies of some of my previous post on this topic

_________________________________________________________________________________

Angioedema with an ACE inhibitor. How about an ARB ?

More on the ins and outs of ACE inhibitors ( angiotensin converting enzyme inhibitor ) and
 ARBS ( angiotensin receptor blocker ) .

ACE inhibitor associated angioedema is not common and occurs in about 0.1 to 0.68  % of people taking ACE inhibitors

 Yesterdays question .
   Can a person who developed angioedema from a ACE Inhibitor take an ARB ?

 Answer . 
    My short answer is no. I would not personally prescribe an ARB for someone who had angioedema
    with an ACE inhibitor.  One study found that about half of patients with ARB associated angioedema
    had previously  developed angioedema  taking ACE Inhibitors.
   ( Angiotensin 2 receptor blocker  associated angioedema: on the heels of ACE inhibitor angioedem 
   Pharmacotherapy 2002; 25:1173-75   Abdi R,Dong VM ,Lee CJ, Ntosso KA)

  The etiology of ACE Inhibitor associated angioedema is thought to be associated with Bradykinin. Bradykinin is a potent blood vessel dilator. ACE Inhibitors slow down the clearance of bradykinin from our body. This is generally a good thing and helps lower blood pressure and a bad thing when it causes angioedema.
 .
Todays question :

   Can a person with a history of angioedema from any cause known or unknown take a ACE
   Inhibitor or ARB ?

 Answer : 
     My short answer is no. There are plenty of other Blood Pressure medications with lower risk.
__________________________________________________________________________________

MONDAY, APRIL 23, 2012


Persistent cough . Is your blood medication the cause ?

Todays brief discussion is a continuation of our discussion of ACE inhibitors and ARBS . Please review the last few posts for more details.


 A persistent dry cough that develops while taking an ACE Inhibitor ( angiotensin converting enzyme  inhibitor) is a reason  to talk to your doctor. Dry cough is one of the common side effects of taking ACE inhibitors . Your doctor can change you to a different blood pressure medication and the cough should go away. If the cough continues after stopping the ACE inhibitor further evaluation may be needed.

Switching to a ARB ( angiotensin receptor blocker) is probable not a good idea.  The medications in each of these drug classes  effect the same systems in our body by different mechanism. Your doctor can chose from a variety of other blood pressure medications .

Have fun , Be smart and know the names and function of each of your medications
David Calder ,MD

WEDNESDAY, APRIL 18, 2012


Different symptoms with the same diagnosis. This could happen to you?

I will present 2 cases of patients with pre-diabetes , mild hypertension , dyslipidemia who have very different symptoms of the same medical problem.

Case #1 72 y/o male with a  Fasting blood glucose of 116 mg/dl, A1c of 6.1,
                                              Blood Pressure 126/78
                                              Cholesterol 116
                                              LDL             57
                                              triglyceride 114
                                              HDL            36

Medications  zocor  ( simvastatin )           20 mg/day for  2 years
                      lisinopril                              20 mg/day  for 3 years
                      metformin                          500 mg twice daily
                      aspirin                                  85mg/day
                      omega -3 FA                     960 mg twice daily

Symptoms .  recurrent episodes , separated by weeks or months , of a stinging sensation followed by itching and swelling of the top of his right or left foot . The swelling and itching would subside over the next 4 to 5 days and he would be asymptomatic until the next episode. He attributed the symptoms to  insect bites.
One afternoon while watching TV he developed a numb tingling swelling sensation in the left half of his tongue that lasted about 1 hour. The tongue symptoms prompted a doctor visit .

A diagnosis was made , treatment was started with complete resolution of all symptoms.

What is your diagnosis ?

Case #2  71 y/o female with a : Fasting glucose of  112
                                                  Blood Pressure       132/86
                                                  Cholesterol             168 mg/dl
                                                  LDL                         66 mg/dl
                                                  HDL                         52 mg/dl
                                                  Triglycerides           249 mg/dl
  Medications        Zocor  (simvastatin )                     40 mg/day for years
                              Omega -3 -Fatty Acid               4000 mg/day for years
                               Lisinopril                                      40 mg/day for years
                               coumadin                                        5 mg/day for 3 years

Symptoms;

     The sudden onset of  severe chest pain , nausea , sweating and difficulty breathing. The symptoms subsided in the emergency room. Her physical exam , EKG, chest x ray and test for heart damage was normal. They did find 3 abnormal liver test.  She had similar symptoms about 15 years ago which resulted in a diagnosis of gall bladder disease and surgery.She had repeat liver test the next week that were normal.She saw a cardiologist who could not find any evidence of heart disease. She continued to have the same recurrent symptoms , multiple Emergency room visits. Abnormal liver test that quickly returned to normal were present with each episode of pain . She was referred to a gastroenterologist to for further evaluation and to rule out a retained gall stone. After the visit and plans for further invasive studies  were discussed . A doctor friend suggested a unusual  possible diagnosis.  Treatment was initiated  with complete resolution of her symptoms.

What is your diagnosis ? 
Are these 2 cases the result of the same problem?
The clue to the diagnosis of both cases is discussed above.

Have Fun  Be Smart and make a diagnosis and don't overlook these symptoms.
This could happen to you

The answer and discussion tomorrow.

David Calder, MD

___________________________________________________________________________________
Have fun , Be Smart . Unusual symptoms ? think about medication side effects , especially angioedema.

This topic reminds me of my internship and residency and a familiar quote . " when you hear hoof beats don't look for zebras".  With all of the fantastic useful medications we use, it is worth considering the possibility of at least one zebra in the herd .
David Calder,MD


No comments:

Post a Comment

Your comments and questions are appreciated. David Calder,MD